Alert archive / Texas / Red Flag Warnings in 2011

Red Flag Warning 21, NWS Lubbock, TX

April 15, 201116 counties in Texas

NWS Lubbock, TX issued this red flag warning at Apr 15, 2011, 5:43 AM CDT for 16 counties in Texas. It took effect at Apr 15, 2011, 11:00 AM CDT. It was in force for 10 hr. 13 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Apr 15, 2011, 5:43 AM CDT (10:43 UTC)
In effect from
Apr 15, 2011, 11:00 AM CDT
Expired
Apr 15, 2011, 9:00 PM CDT
In force
10 hr
Issued by
NWS Lubbock, TX

Counties Briscoe County, TX, Castro County, TX, Childress County, TX, Cottle County, TX, Crosby County, TX, Dickens County, TX, Floyd County, TX, Garza County, TX, Hale County, TX, Hall County, TX, Kent County, TX, King County, TX, Lubbock County, TX, Motley County, TX, Stonewall County, TX, Swisher County, TX

The radar

The Lubbock radar (KLBB), 77 km from the middle of the area, began a volume at 10:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 15, 11:15 AM CDTNON-TSTM WND GST 601 Ne Memphis, TX
Apr 15, 11:35 AM CDTNON-TSTM WND GST 631 Ne Memphis, TX
Apr 15, 11:45 AM CDTNON-TSTM WND GST 591 S Northfield, TX
Apr 15, 11:50 AM CDTNON-TSTM WND GST 592 Wsw Turkey, TX
Apr 15, 11:54 AM CDTNON-TSTM WND GST 58Memphis, TXMEASURED BY KVII SCHOOL NET
Apr 15, 11:55 AM CDTNON-TSTM WND GST 582 Nne Childress, TX
Apr 15, 11:55 AM CDTNON-TSTM WND GST 632 Nw Childress, TX
Apr 15, 12:50 PM CDTNON-TSTM WND GST 602 Nne Childress, TX
Apr 15, 12:52 PM CDTNON-TSTM WND GST 642 Nw Childress, TX
Apr 15, 12:58 PM CDTNON-TSTM WND GST 672 Nw Childress, TX
Apr 15, 1:42 PM CDTNON-TSTM WND GST 622 Nw Childress, TX
Apr 15, 1:53 PM CDTNON-TSTM WND GST 592 Nw Childress, TX
Apr 15, 2:00 PM CDTNON-TSTM WND GST 622 Nne Childress, TX

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 00:00Z, 10.7 hours before the alert went out and 156 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 00:00Z on 2011-04-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 00:00Z on 2011-04-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 70 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3648 m above ground
0-6 km bulk shear
57 kt
0-1 km storm-relative helicity
70 m²/s²
0-3 km storm-relative helicity
118 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

688 
WWUS84 KLUB 151043
RFWLUB

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE LUBBOCK TX
543 AM CDT FRI APR 15 2011

TXZ022>026-029>032-035>038-042>044-152100-
/O.UPG.KLUB.FW.A.0023.110415T1600Z-110416T0100Z/
/O.NEW.KLUB.FW.W.0021.110415T1600Z-110416T0200Z/
CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-HALE-FLOYD-MOTLEY-COTTLE-
LUBBOCK-CROSBY-DICKENS-KING-GARZA-KENT-STONEWALL-
543 AM CDT FRI APR 15 2011

...RED FLAG WARNING IN EFFECT FROM 11 AM THIS MORNING TO 9 PM CDT
THIS EVENING FOR THE EASTERN SOUTH PLAINS...SOUTHEASTERN TEXAS
PANHANDLE AND ROLLING PLAINS FOR 20 MPH OR GREATER WINDS AT THE 20
FOOT LEVEL...RELATIVE HUMIDITIES OF 15 PERCENT OR LOWER AND AN
EXTREME FIRE DANGER...

THE NATIONAL WEATHER SERVICE IN LUBBOCK HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT FROM 11 AM THIS MORNING TO 9 PM CDT
THIS EVENING. THE FIRE WEATHER WATCH IS NO LONGER IN EFFECT. 

NORTH TO NORTHWEST WINDS WILL INCREASE TO BETWEEN 25 AND 35 MPH
OVER THE ROLLING PLAINS...EASTERN SOUTH PLAINS...AND EXTREME
SOUTHEASTERN PANHANDLE. THE COMBINATION OF STRONG WINDS...VERY LOW
RELATIVE HUMIDITIES AND CRITICALLY DRY GRASSY FUELS WILL RESULT
IN FAVORABLE CONDITIONS FOR THE RAPID SPREAD OF WIND-DRIVEN
GRASSLAND WILDFIRES. ANY WILDFIRES WILL POSE A RISK FOR
LARGE...FAST MOVING AND LIFE THREATENING BEHAVIOR.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT EXTREMELY CRITICAL FIRE WEATHER
CONDITIONS ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A
COMBINATION OF STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM
TEMPERATURES WILL CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

&&

$$
2 follow-up statements
792 
WWUS84 KLUB 152047
RFWLUB

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE LUBBOCK TX
347 PM CDT FRI APR 15 2011

TXZ022>026-029>032-035>038-042>044-160200-
/O.CON.KLUB.FW.W.0021.000000T0000Z-110416T0200Z/
CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-HALE-FLOYD-MOTLEY-COTTLE-
LUBBOCK-CROSBY-DICKENS-KING-GARZA-KENT-STONEWALL-
347 PM CDT FRI APR 15 2011

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM CDT THIS
EVENING FOR ALL BUT THE WESTERN SOUTH PLAINS FOR WINDS OF 20 MPH
OR GREATER AT THE 20 FOOT LEVEL...RELATIVE HUMIDITIES OF 15
PERCENT OR LESS AND AN EXTREME FIRE DANGER...

A RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM CDT THIS EVENING.

DANGEROUS FIRE WEATHER CONDITIONS WILL PERSIST OVER ALL BUT THE
WESTERN SOUTH PLAINS THROUGH EARLY THIS EVENING AS NORTHWEST WINDS
BETWEEN 25 AND 35 MPH COMBINE WITH RELATIVE HUMIDITIES AROUND 10
PERCENT. THE VOLATILE STATE OF AREA FUELS WILL CONTINUE TO SUPPORT
THE RAPID GROWTH OF GRASSLAND WILDFIRES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT EXTREMELY CRITICAL FIRE WEATHER
CONDITIONS ARE EITHER OCCURRING NOW OR WILL SHORTLY. A COMBINATION
OF STRONG WIND...LOW RELATIVE HUMIDITY AND DRY VEGETATION WILL
CREATE THE THREAT OF DANGEROUS WILDFIRES.

&&

$$
966 
WWUS84 KLUB 160209
RFWLUB

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE LUBBOCK TX
909 PM CDT FRI APR 15 2011

TXZ022>026-029>032-035>038-042>044-160315-
/O.EXP.KLUB.FW.W.0021.000000T0000Z-110416T0200Z/
CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-HALE-FLOYD-MOTLEY-COTTLE-
LUBBOCK-CROSBY-DICKENS-KING-GARZA-KENT-STONEWALL-
909 PM CDT FRI APR 15 2011

...RED FLAG WARNING HAS EXPIRED...

THE RED FLAG WARNING IS NO LONGER IN EFFECT. 

WINDS HAVE DIMINISHED THIS EVENING...BRINGING AN END TO CRITICAL
FIRE WEATHER CONDITIONS. HOWEVER...VERY DRY AIR WILL REMAIN IN
PLACE...WITH OVERNIGHT RECOVERIES ONLY AROUND 40 PERCENT.
ADDITIONALLY...ALTHOUGH WINDS WILL BE LIGHT TONIGHT...THEY WILL BE
VARIABLE IN DIRECTION WHICH MAY CREATE DIFFICULTIES WITH ANY
ONGOING FIRE FIGHTING OPERATIONS.

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before this red flag warning went out at Apr 15, 4:45 AM CDT, 58 minutes earlier.

Area forecast discussion, Apr 15, 4:45 AM CDT, 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
445 AM CDT FRI APR 15 2011

.SHORT TERM...
A CLOSED UPPER LOW CURRENTLY OVER KANSAS WILL CONTINUE TO TAKE ITS
SWEET TIME MOVING EASTWARD STILL EXERTING ITS STRONG INFLUENCE OVER
THE AREA. WINDS WILL START OUT BREEZY BY DAYBREAK THANKS IN PART DUE
TO PRESSURE RISES BEHIND A COLD FRONT THAT MOVED THROUGH THE AREA
YESTERDAY EVENING. A STRONG HEIGHT GRADIENT AND SURFACE PRESSURE
GRADIENT FROM THIS STRONG UPPER LEVEL STORM SYSTEM WILL PERSIST OVER
THE AREA WITH HIGHER WINDS IN THE EASTERN PANHANDLE. THE GRADIENTS
WILL NOT RELAX UNTIL LATE TONIGHT AS THE CLOSED LOW MOVES FURTHER
EAST. WIND MAXES ALOFT WILL INCREASE THROUGH THE MORNING AND WILL
NOT DECREASE UNTIL LATE IN THE AFTERNOON. WINDS WILL QUICKLY
INCREASE AFTER DAYBREAK WITH FAST MIXING AND STRONG SUBSIDENCE
ESPECIALLY OFF THE CAPROCK. WINDS AT 850MB ARE PROGGED AT 50-60KT
OFF THE CAPROCK THIS MORNING AND DECREASING IN THE AFTERNOON. THE
STRONGEST WINDS AT 700MB ARE IN THE EASTERN PANHANDLE BUT REACH
SPEEDS OF 50-60KT OFF THE CAPROCK. HIGHEST WINDS ARE EXPECTED OVER
THE SOUTHEASTERN PANHANDLE WITH GUIDANCE SHOWING HIGH WIND CRITERIA
BEING MET. IT IS DIFFICULT TO GAUGE WHETHER THERE WILL BE MUCH
BLOWING DUST TODAY DESPITE THE STRONG WINDS. NORTH TO NORTHWEST
WINDS ARE NOT THE OPTIMAL SOURCE REGIONS FOR WIDESPREAD BLOWING
DUST. GIVEN THIS LOW CONFIDENCE...WILL INCLUDE PATCHY BLOWING DUST
IN THE FORECAST FOR AREAS MOSTLY ON THE CAPROCK.

TEMPERATURES FOR THIS AFTERNOON WILL BE BROUGHT DOWN TO OR JUST
BELOW SEASONAL AVERAGES WITH THE COLD FRONT FROM YESTERDAY. WITH
WINDS GOING LIGHT ON SATURDAY MORNING...TEMPERATURES WILL BE ON THE
CHILLY SIDE WITH POSSIBLE FREEZING TEMPERATURES IN THE SOUTHWESTERN
TEXAS PANHANDLE. JDV

&&

.LONG TERM...
PATTERN WILL DE-AMPLIFY OVER THE WEEKEND WITH NEAR ZONAL FLOW
ALOFT APPEARING TO DOMINATE FOR MUCH OF THE COMING WEEK. LONG WAVE
TROUGH SHOULD RETURN TO THE WEST COAST LATER IN THE WEEK WITH FLOW
ALOFT OVER THE SOUTHERN PLAINS BACKING SLIGHTLY TO THE SOUTHWEST.

FAST MOVING DISTURBANCES WILL PASS MAINLY WELL NORTH OF THE AREA
BUT EACH WILL STILL BE FULLY CAPABLE OF PRODUCING BREEZY OR LOW-
END WINDY EPISODES. ONE SUCH WAVE EXPECTED TO PASS MIDDAY SUNDAY
AND ANOTHER ON TUESDAY. FORECAST-ABILITY WILL BE RELATIVELY LOW DUE
TO THE RAPID FLOW ALOFT AND INCREASING UNCERTAINTY OF FEATURES IN
THE EASTERN PACIFIC MID TO LATE NEXT WEEK. ALSO...UNTIL THE WEST
COAST TROUGH MATURES...THERE MAY BE SOME OPPORTUNITY FOR DEEPENING
OF PRESSURES OVER CENTRAL U.S. THOUGH WE ARE NOT SEEING THIS IN
ANY CURRENT SOLUTION.

SO...WE WILL CONTINUE DRY AND WARMER TREND EARLY BEFORE EDGING
TEMPERATURES SLIGHTLY LOWER LATER IN THE WEEK...AS INDICATED BY
MODEL BLENDS SHOVING A WEAK FRONT SOUTHWARD THROUGH THE PLAINS.
MOISTURE MIGHT INCREASE BEHIND SUCH A FRONT IN A TYPICAL APRIL
PATTERN...BUT GIVEN DROUGHT CONDITIONS WE ARE RELUCTANT TO BUY
INTO ANY REAL HOPE OF MOISTURE LET ALONE SHOWERS. RMCQUEEN

&&

.FIRE WEATHER...
EXTREMELY CRITICAL FIRE WEATHER CONDITIONS EXPECTED OVER MUCH OF
THE ROLLING PLAINS AND THE SOUTHEASTERN PANHANDLE TODAY WITH
STRONG NORTHWEST WINDS. AIRMASS SOMEWHAT COOLER BUT REMAINING
EXTREMELY DRY. CRITICAL CONDITIONS WILL EXTEND ONTO THE CAPROCK
INTO PORTIONS OF WESTERN PANHANDLE AND CENTRAL SOUTH PLAINS. RED
FLAG WARNINGS ARE IN EFFECT WITH FIRE DANGER ELEVATED OVER FAR
SOUTHWESTERN ZONES.

SATURDAY THROUGH MUCH OF NEXT WEEK WILL SEE FAST MOVING DISTURBANCES
PASSING NORTH OF THE AREA...EACH CAPABLE OF GENERATING ELEVATED OR
CRITICAL FIRE WEATHER CONDITIONS. TOO EARLY TO PIN-POINT ANY
PARTICULARLY TROUBLING DAYS ALTHOUGH TUESDAY GRABS SOME ATTENTION AT
THIS POINT. RMCQUEEN

&&

.PRELIMINARY POINT TEMPS/POPS...
FRIONA        65  31  77  41  85 /   0   0   0   0   0
TULIA         66  33  73  45  86 /   0   0   0   0   0
PLAINVIEW     67  35  73  45  86 /   0   0   0   0   0
LEVELLAND     68  37  77  45  88 /   0   0   0   0   0
LUBBOCK       70  36  76  47  88 /   0   0   0   0   0
DENVER CITY   72  38  80  46  89 /   0   0   0   0   0
BROWNFIELD    71  38  77  46  89 /   0   0   0   0   0
CHILDRESS     70  36  75  48  88 /   0   0   0   0   0
SPUR          71  39  76  47  89 /   0   0   0   0   0
ASPERMONT     74  41  76  49  90 /   0   0   0   0   0

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
RED FLAG WARNING FROM 11 AM THIS MORNING TO 9 PM CDT THIS
EVENING FOR THE FOLLOWING ZONES:
TXZ022>026-029>032-035>038-042>044.

WIND ADVISORY FROM 10 AM THIS MORNING TO 7 PM CDT THIS EVENING
FOR THE FOLLOWING ZONES: TXZ023-024-029>031-036>038-043-044.

HIGH WIND WARNING FROM 10 AM THIS MORNING TO 7 PM CDT THIS
EVENING FOR THE FOLLOWING ZONES: TXZ025-026-032.

&&

01/05
Hazardous weather outlook, Apr 15, 4:57 AM CDT, 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LUBBOCK TX
457 AM CDT FRI APR 15 2011

TXZ021>044-161000-
PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE-
FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING-
YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL-
457 AM CDT FRI APR 15 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS
PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS.

.DAY ONE...TODAY AND TONIGHT

WIND AND FIRE WEATHER

NORTH TO NORTHWEST WINDS WILL INCREASE THIS MORNING AND EARLY
AFTERNOON TO BETWEEN 40 AND 50 MPH ACROSS THE SOUTHEASTERN TEXAS
PANHANDLE. WINDS EXCEEDING 30 MPH WILL EXIST ACROSS THE ROLLING
PLAINS AND EASTERN SOUTH PLAINS. THE WINDY CONDITIONS COMBINED WITH
LOW RELATIVE HUMIDITY WILL RESULT IN CRITICAL FIRE WEATHER
CONDITIONS. ADDITIONALLY...PATCHY BLOWING DUST MAY REDUCE
VISIBILITIES. A HIGH WIND WARNING IS IN EFFECT FOR THE SOUTHEASTERN
TEXAS PANHANDLE WITH A WIND ADVISORY FOR THE ROLLING PLAINS AND
EASTERN SOUTH PLAINS. A RED FLAG WARNING IS IN EFFECT FOR THE
SOUTHEASTERN PANHANDLE...ROLLING PLAINS AND EASTERN SOUTH PLAINS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

ELEVATED TO CRITICAL FIRE WEATHER CONDITIONS COULD ERUPT ON ALMOST
ANY DAY FROM SATURDAY THROUGH AT LEAST NEXT WEDNESDAY. GUSTY WINDS...
ABOVE NORMAL TEMPERATURES...AND VERY DRY CONDITIONS WILL BE COMMON
THROUGHOUT THIS PERIOD.

The office that day

Everything else NWS Lubbock, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 15, 5:42 AM CDTHigh Wind WarningLUBChildress, Cottle, Hall13 hr
Apr 15, 5:42 AM CDTWind AdvisoryLUBBriscoe, Crosby, Dickens, Floyd, Hale, Kent and 4 more13 hr

Nearby

Red Flag Warnings in Texas, 2011Every red flag warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.